[A study of adverse drug reactions in the treatment of pulmonary Mycobacterium avium complex disease].

Related Articles

[A study of adverse drug reactions in the treatment of pulmonary Mycobacterium avium complex disease].

Kekkaku. 2012 Jul;87(7):487-90

Authors: Ichiki H, Watanabe A, Ueda S, Sato C, Abe M

Abstract
OBJECTIVES: Adverse drug reactions interfere with the standard treatment of pulmonary Mycobacterium avium complex (MAC) disease; however, few studies have investigated this issue. We studied adverse drug reactions in the treatment of pulmonary MAC disease.
SUBJECTS: We retrospectively examined 74 patients who underwent treatment for pulmonary MAC disease in our hospital between January 2001 and December 2009. These patients had received treatment with rifampicin, ethambutol (EB), and clarithromycin. We analyzed the adverse drug reactions seen in these patients.
RESULTS: Twenty-two patients developed one or more adverse drug reactions that led to treatment discontinuation or change in medication, whereas 52 patients did not experience any adverse reactions. The incidence rate of adverse reactions was 29.7%. The adverse drug reactions included visual impairment in 9 patients, liver function disorder in 2, skin eruption in 5, and fever in 5. In most of the cases, the standard treatment could not be continued.
DISCUSSION: Visual impairment associated with EB was the most common adverse drug reaction, and it led to the discontinuation of EB, and thus the standard treatment. Additionally, in case of other adverse drug reactions, it was difficult to find appropriate replacements for the causative drugs. Further investigations are required to establish a standard policy for the management of adverse drug reactions that can lead to the discontinuation of chemotherapy.

PMID: 22993889 [PubMed - indexed for MEDLINE]